Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 27, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2020, 5:51 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 5:51 PM MDT (23:51 UTC)
- Expired
- May 19, 2020, 6:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -664 J/kg
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WUUS55 KBOU 192351
SVRBOU
COC005-039-200030-
/O.NEW.KBOU.SV.W.0027.200519T2351Z-200520T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
551 PM MDT Tue May 19 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Elbert County in east central Colorado...
Southeastern Arapahoe County in northeastern Colorado...
* Until 630 PM MDT.
* At 550 PM MDT, a severe thunderstorm was located 8 miles southwest
of Agate, or 18 miles west of Limon, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Deer Trail and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3927 10421 3963 10409 3960 10371 3955 10371
3925 10385
TIME...MOT...LOC 2350Z 194DEG 27KT 3936 10402
HAIL...1.00IN
WIND...60MPH
$$
RPK2 follow-up statements
973
WWUS55 KBOU 200007
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
607 PM MDT Tue May 19 2020
COC005-039-200030-
/O.CON.KBOU.SV.W.0027.000000T0000Z-200520T0030Z/
Elbert CO-Arapahoe CO-
607 PM MDT Tue May 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN ELBERT AND SOUTHEASTERN ARAPAHOE COUNTIES...
At 607 PM MDT, a severe thunderstorm was located near Agate, or 21
miles northwest of Limon, moving north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Deer Trail and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3936 10414 3963 10409 3960 10371 3955 10371
3930 10385
TIME...MOT...LOC 0007Z 194DEG 27KT 3949 10398
HAIL...0.75IN
WIND...60MPH
$$
RPK757
WWUS55 KBOU 200025
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
625 PM MDT Tue May 19 2020
COC005-039-200035-
/O.EXP.KBOU.SV.W.0027.000000T0000Z-200520T0030Z/
Elbert CO-Arapahoe CO-
625 PM MDT Tue May 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3936 10414 3963 10409 3960 10371 3955 10371
3930 10385
TIME...MOT...LOC 0025Z 194DEG 27KT 3961 10394
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:36 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 19, 3:36 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 336 PM MDT Tue May 19 2020 .SHORT TERM...(This evening through Wednesday) Issued at 336 PM MDT Tue May 19 2020 Visible satellite imagery shows clouds continuing to develop over the mountains and I-25 corridor this afternoon with any vertical development becoming quickly being sheared off. A DCVZ has developed on the north side of the Denver metro with a well- defined boundary seen on radar. The added convergence along this boundary that extends all the way up against the foothills, may be enough to generate a couple strong to severe storms to the north of it. The thinking is still that Larimer and Weld Counties have the best chance of seeing large hail and damaging winds since the upslope flow is best there. Across other areas, the elevated showers and storms will create dry microbursts due to inverted-V soundings that go up to 500mb. It's going to be hard to pin down exactly where the strongest wind gusts will occur but people should take precautions to secure loose objects around their house amongst other things. Tonight, showers and weak storms will continue through around midnight. There will be strong southerly winds from the Palmer Divide to the Denver metro with non-thunderstorm gusts up to 45 mph. Some low clouds may develop on the southern edge of the Cheyenne Ridge and Palmer Divide due to upslope flow but current thinking is the cloud extent will be small. The broad trough over the Great Basin will move toward Colorado tomorrow with a shortwave trough rotating through our area in the afternoon. This will increase winds throughout the majority of the atmosphere and will lead to fire weather concerns again. The fire weather concerns are discussed in the fire weather section below. A dryline will develop along a line from Simla to Raymer with mixed layer CAPEs up to 2,500 j/kg to the east of the boundary during the afternoon. A few strong to severe storms may develop along this line with large hail and damaging winds the primary threat although a brief tornado cannot be ruled out right along the boundary. Elsewhere, a strong cap will be too much for storms to overcome through 00Z so dry weather is expected. The severe potential tomorrow evening will be discussed in the long term discussion. .LONG TERM...(Wednesday night through Tuesday) Issued at 336 PM MDT Tue May 19 2020 Most shower activity Wednesday night is expected to be over the far northeast. Medium range models are light on any other evening shower activity near the foothills. However, if outflow boundaries from afternoon convection moves back to the foothills, then some showers may pop up. Locations to the north of Denver would be favored. The heaviest amounts of precipitation are currently being forecast over the northeast corner of the state. Cooler temperatures are expected Thursday after cooler air moves in behind Wednesday night's shower activity. Aloft, an upper trough will remain over the state, so unsettled conditions will be possible. Daytime heating will be enough to produce steep lapse rates in low and mid levels. The Storm Prediction Center has a Marginal Risk of severe thunderstorms mentioned across the eastern plains. The Spring convective season looks to be swinging into full motion. Friday looks like it will be drier as a weak upper ridge builds over the state, downstream from another upper trough developing over Idaho. The rest of the weekend looks to be rather unsettled with a chance of afternoon storms each day and temperatures bounding around seasonal normals. Sunday may be the coolest day of the weekend as the ECMWF show an upper trough axis over the state Sunday afternoon. More of the same is expected early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 336 PM MDT Tue May 19 2020 VFR conditions will continue through the forecast period. A boundary has essentially stalled over DEN this afternoon with easterly winds on the north side of this boundary and southerly winds on the south side. The boundary may not move much this afternoon so winds may flip back and forth between southerly and easterly. Scattered high based thunderstorms will develop in the late afternoon to early evening and will produce strong winds up to 45 knots due to inverted-V soundings reaching up to near 500mb. Ceilings and visibilities should not be reduced much in these showers and storms. Southerly winds will again be enhanced this evening, with gusts up to 40 knots possible, before weakening by midnight. A couple hours after sunrise tomorrow morning, strong southerly winds will develop and could gust up to 35 knots in the afternoon. && .FIRE WEATHER... Issued at 336 PM MDT Tue May 19 2020 The Red Flag Warning is verifying in a couple spots across the southern foothills and Palmer Divide this afternoon. In addition, a fire has started in the southern foothills so the Red Flag Warning will continue through 8pm. Relative humidities will be lower on Wednesday with stronger winds. South to southwest winds will gust up to 40 mph during the late morning and afternoon. Humidities will drop to between 8-12 percent. Therefore, a Red Flag Warning will be in effect for Wednesday from 11 am to 9 pm for South Park, the southern foothills, and Palmer Divide. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ214-216-241. Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ214-216- 241. && SHORT TERM...Danielson LONG TERM...Dankers AVIATION...Danielson FIRE WEATHER...Danielson
Hazardous weather outlook, May 19, 11:05 AM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MDT Tue May 19 2020 COZ030>051-201715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Tue May 19 2020 ...RED FLAG WARNING IN EFFECT TODAY AND TOMORROW FOR SOUTH PARK...SOUTHERN FOOTHILLS AND PALMER DIVIDE... ...SEVERE STORM THREAT INCREASES INTO WEDNESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Low humidity and gusty winds will spread over the high country, southern foothills and Palmer Divide today where drier vegetation will create high fire danger. Isolated to scattered thunderstorms will be high based over these areas as well, with a slight chance of dry lightning. Any outdoor burning is highly discouraged as fire spread would be rapid. Thunderstorms across the high terrain will move east this afternoon into the plains. These showers and storms could produce wind gusts up to 60 mph and small hail. Large hail up to 1 inch in diameter will be possible over Larimer and Weld Counties. South-southeasterly winds across the far eastern plains will be strong all afternoon and into the evening, with sustained speeds of 20 to 30 mph and gusts up to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible over portions of northeast Colorado late Wednesday afternoon through Wednesday evening. A dryline will become better defined across the northeast plains Wednesday afternoon. That will most likely set up from northeastern Weld County/Logan County through the Fort Morgan area and then down toward Limon. That should be the focus for thunderstorm development. Sufficient wind shear and instability will support the threat of large hail, damaging winds, and even a couple tornadoes. Further west, fire danger will continue to be an issue with low humidity and strong gusty winds. Most areas will see wind gusts of 30 to 40 mph, with gusts around 45 mph across the Palmer Divide. The rest of the week into the weekend will feature a couple chances of showers and storms, but no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, May 19, 4:19 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Denver CO
419 PM MDT Tue May 19 2020
COZ041-046-192245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
419 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT COUNTY UNTIL
445 PM MDT...
At 419 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 5 miles south of Byers to near Ramah, or along a line
extending from 40 miles east of Denver to 29 miles west of Limon.
Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Simla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3913 10406 3913 10430 3954 10432 3957 10414
3956 10406 3904 10401 3904 10405
TIME...MOT...LOC 2219Z 207DEG 30KT 3963 10420 3914 10421
RPKSpecial weather statement, May 19, 4:28 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Denver CO 428 PM MDT Tue May 19 2020 COZ035-038-192300- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 428 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL 500 PM MDT... At 427 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of Natural Fort to Bellvue, or along a line extending from 17 miles southwest of Cheyenne to 7 miles northwest of Fort Collins. Movement was northeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Fort Collins, Wellington, Bellvue, Natural Fort, Livermore and Teds Place. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4054 10498 4052 10529 4099 10519 4100 10489 TIME...MOT...LOC 2227Z 210DEG 25KT 4098 10505 4062 10517 RPK
Special weather statement, May 19, 4:44 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Denver CO
444 PM MDT Tue May 19 2020
COZ041-045-046-192315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
444 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Byers to near Ramah, or along
a line extending from 40 miles east of Denver to 25 miles west of
Limon. Movement was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Simla, Deer Trail, Agate, Matheson and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3913 10406 3913 10433 3968 10427 3967 10391
3907 10399 3907 10405
TIME...MOT...LOC 2243Z 207DEG 28KT 3959 10420 3913 10413
RPKSpecial weather statement, May 19, 4:54 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Denver CO 454 PM MDT Tue May 19 2020 COZ033-035-192330- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet CO- 454 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY UNTIL 530 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over Red Feather Lakes, or 31 miles northwest of Fort Collins, moving northeast at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rustic, Cherokee Park, Virginia Dale and Red Feather Lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4066 10549 4074 10575 4100 10559 4100 10525 TIME...MOT...LOC 2253Z 205DEG 35KT 4081 10558 RPK
Special weather statement, May 19, 4:59 PM MDT, 52 minutes before
Special Weather Statement National Weather Service Denver CO 459 PM MDT Tue May 19 2020 COZ035-038-192330- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 459 PM MDT Tue May 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND NORTHEASTERN LARIMER COUNTIES UNTIL 530 PM MDT... At 459 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southeast of Crystal Lake Campground to 5 miles southeast of Livermore, or along a line extending from 13 miles west of Cheyenne to 14 miles north of Fort Collins. Movement was north at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Wellington, Carr, Natural Fort, Poudre Park, Livermore and Teds Place. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4100 10484 4064 10492 4064 10531 4100 10529 TIME...MOT...LOC 2259Z 200DEG 29KT 4110 10505 4076 10513 RPK
Special weather statement, May 19, 5:14 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Denver CO
514 PM MDT Tue May 19 2020
COZ041-044>047-200000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Morgan County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
Central and East Adams and Arapahoe Counties CO-
514 PM MDT Tue May 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELBERT...EASTERN
ARAPAHOE...SOUTHWESTERN MORGAN...EASTERN ADAMS AND SOUTHWESTERN
LINCOLN COUNTIES UNTIL 600 PM MDT...
At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Leader to 13 miles south of
Truckton, or along a line extending from 24 miles southwest of Fort
Morgan to 33 miles northeast of Pueblo. Movement was north at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Simla, Deer Trail, Hoyt, Shamrock, Leader, Matheson, Adena, Agate,
Twelve-Mile Corner, Cottonwood Valley and Kutch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3913 10405 3913 10415 4000 10418 4000 10415
4011 10415 4010 10368 3853 10379 3853 10405
TIME...MOT...LOC 2313Z 186DEG 31KT 3995 10405 3854 10409
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:18 AM MDT | Red Flag Warning | BOU | Arapahoe, Clear Creek, Douglas, Elbert, Gilpin, Jefferson and 1 more | 41 hr |
| May 19, 4:19 PM MDT | Special Weather Statement | BOU | Elbert | 26 min |
| May 19, 4:28 PM MDT | Special Weather Statement | BOU | Larimer | 32 min |
| May 19, 4:44 PM MDT | Special Weather Statement | BOU | Elbert | 31 min |
| May 19, 4:54 PM MDT | Special Weather Statement | BOU | Larimer | 36 min |
| May 19, 4:59 PM MDT | Special Weather Statement | BOU | Larimer | 31 min |
| May 19, 5:14 PM MDT | Special Weather Statement | BOU | Elbert | 46 min |
| May 19, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.